Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 375, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 8, 2009, 1:32 PM CDT for Chilton County, Alabama. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 1:32 PM CDT (18:32 UTC)
- Expired
- Jul 8, 2009, 1:49 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | TSTM WND DMG | 5 S Clanton, AL | NUMEROUS LARGE LIMBS DOWN...UP TO PENNY SIZE HAIL ALSO REPORTED. |
| Jul 8, 1:43 PM CDT | HAIL 0.75 | 5 S Clanton, AL | PENNY SIZE HAIL WAS OBSERVED SOUTH OF CLANTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 081832
SVRBMX
ALC021-081900-
/O.NEW.KBMX.SV.W.0375.090708T1832Z-090708T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CLANTON...
* UNTIL 200 PM CDT
* AT 131 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLANTON
..AND MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VERBENA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3273 8682 3290 8673 3288 8650 3283 8646
3279 8643 3271 8647 3271 8666
TIME...MOT...LOC 1831Z 292DEG 8KT 3280 8667
$$
10/ARM1 follow-up statement
000
WWUS54 KBMX 081849
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT WED JUL 8 2009
ALC021-081859-
/O.CAN.KBMX.SV.W.0375.000000T0000Z-090708T1900Z/
CHILTON AL-
149 PM CDT WED JUL 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHILTON COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3273 8682 3290 8673 3288 8650 3283 8646
3279 8643 3271 8647 3271 8666
TIME...MOT...LOC 1849Z 292DEG 8KT 3279 8663
$$
10/ARMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:31 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 8, 12:31 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1231 PM CDT WED JUL 8 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... ISOLATED TO SCATTERED SHOWERS ARE DEVELOPING MAINLY ACROSS THE SOUTH HALF OF THE FORECAST AREA. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. MAINLY ALONG AND SOUTH OF THE I-20 CORRIDOR. WILL BE UPDATING THE HWO TO INDICATE THIS AS WELL. FEEL LIKE MOST OF THE STORMS WILL REMAIN IN THE STRONG CATEGORY...ALTHOUGH A FEW ISOLATED STORMS MAY REACH SEVERE CRITERIA WITH WIND BEING THE MAIN CONCERN. AT THIS TIME THE FORECAST IS ON TRACK...ALTHOUGH MAY NEED TO UPDATE IF ACTIVITY CONTINUES TO INCREASE THIS AFTERNOON. 16 && .AVIATION...18Z TAF DISCUSSION. UPPER TROUGH NOW BEGINNING TO WORK TOWARD THE FORECAST AREA. THIS PROVIDE THE LIFT NEEDED FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND THROUGH THE FIRST 6 HOURS OF THE FORECAST PERIOD. WENT WITH TSRA FOR EET THROUGH 19Z AND THEN VCTS AFTER THAT. THE MAIN CONCERN FOR TS WILL BE FOR MGM AND TOI. WENT WITH TEMPO TSRA FOR THESE AREAS FROM 19 TO 23Z. ACTIVITY WILL BE SCATTERED SO ONE STORM MAY PASS AND THEN ANOTHER ONE MOVE THROUGH LATER. WITH THE SCATTERED SHOWERS AND THUNDERSTORMS...WENT AHEAD AND WENT WITH TEMPO 4SM BR VIS IN THE MORNING FROM 8 TO 12 AT EET...TOI...AND MGM. WILL CONTINUE WITH THE PATCHY FOG FOR TCL AS WELL AFTER 6Z. SAME AIRMASS WILL REMAIN ACROSS THE AREA FOR THE SOUTHERN TAFS...SO WENT WITH CB AFTER 15Z. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 12:47 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1247 PM CDT WED JUL 8 2009 ALZ011>015-017>050-091730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1247 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 59 CORRIDOR. A FEW OF THESE STORMS MAY BE SEVERE...MAINLY SOUTH AND EAST OF A CLANTON TO WEDOWEE LINE. THE MAIN THREAT WITH THE STORMS WILL BE WINDS UP TO 60 MPH AND LOCALLY HEAVY RAIN. THE MAIN THREATS WILL BE BETWEEN 1 PM UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND LOCALLY HEAVY RAIN...ARE POSSIBLE DURING THE AFTERNOON. THE STORMS WILL MAINLY FORM ALONG AND SOUTH OF INTERSTATE 85. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 24 min |
| Jul 8, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon | 37 min |
| Jul 8, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 29 min |
| Jul 8, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.